... I was recently prescribed Cymbalta for depression/anxiety/pain. I'm starting out on 30mg for a week then going up to 60mg. I've had two doses so far and I'm definitely starting to feel good effects. The doctor also prescribed me trazodone to help me sleep. I haven't picked up my prescription yet so I'm not sure of the dosage amount (can't remember) but I'm assuming its a low dose since ill be using it for sleep. I googled the two meds and up pops a major interaction warning. The two used together could cause seretonin syndrome? Is this really safe to use together?
I just an interaction check for your meds and you are correct, it is a major interaction. I suggest you talk to your Dr. asap.
Major:Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Interactions between your selected drugs
trazodone ↔ duloxetine
Applies to: trazodone, Cymbalta (duloxetine)
Talk to your doctor before using traZODone together with DULoxetine. Combining these medications can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as confusion, hallucination, seizure, extreme changes in blood pressure, increased heart rate, fever, excessive sweating, shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, incoordination, stomach cramp, nausea, vomiting, and diarrhea. You should contact your doctor immediately if you experience these symptoms while taking the medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Switch to professional interaction data
Other drugs that your selected drugs interact with
trazodone interacts with more than 300 other drugs.
Cymbalta (duloxetine) interacts with more than 500 other drugs.
Interactions between your selected drugs and food
duloxetine ↔ food
Applies to: Cymbalta (duloxetine)
DULoxetine may cause liver damage, and taking it with alcohol may increase that risk. You should avoid or limit the use of alcohol while being treated with DULoxetine. Call your doctor immediately if you have fever, chills, joint pain or swelling, excessive tiredness or weakness, unusual bleeding or bruising, skin rash or itching, loss of appetite, nausea, vomiting, dark colored urine, or yellowing of the skin or the whites of your eyes, as these may be symptoms of liver damage. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Switch to professional interaction data
I've taken both together for quite a while. Recently stopped the Trazadone. My psychiatrist recommended that I stop and try to sleep without it. So far (5 wks or so) I'm learning to sleep without it. I also take low dose Ambien, and .5 Clonipin to sleep along with two Tylenol. Her reasoning (psychiatrist) was that my brain needs to learn to use the transmitters that are naturally there. I'm willing to give it a try. I've recently titrated off many drugs that I was taking for various reasons. These two sleep meds, the Cymbalta (60) and 3 BP meds are all I take now.
This combination can put you at a high risk of seretonin syndrome.If it was me, I'd contact the Dr who prescribed it before I picked it up from the pharmacy.If it was a GP rather than a Psych, I would definitely ask for another med.If your Psych prescribed, and they still think this is a good med to address the issue it was prescribed for then go ahead and get it. But be proactive in making sure that you are having the lab work done regularly,and if you have someone who can help you watch for symptoms,be sure to enlist their help in monitoring you.Also be sure to let them know the particular symptoms that you likely won't realize are happening,ie,hallucinating,etc.This symptom is one that most think they would know if it is happening,but I know from experience that sometimes you really don't know .With some of these symptoms you may not realize that certain changes are taking affect.Put the side effect list in a spot where you and your watcher can see it.This tends to remind ourselves and those helping to watch more carefully.
Taking the 2 meds only have a potential for seratonin syndrome. My doctor and a specialist Pharmacist both approve of me taking both Effexor, now Pristiq (also SNRIs like Cymbalta) and a maximum dose of Trazodone. My doctor said, it's rare and if it does happen, it can easily be treated at the ER. I have taken both medications for the past 7 years.
I greatly need both medications. Effexor/Pristiq for depression and the physical pain of my migraines. And the other one, Trazodone, has been the only medication that has helped my fibromyalgia a lot.
So again, talk to your doctor about it.
Hello backend - I hope you are having a good experience here in our community and find it beneficial and helpful to you. It would be helpful to know the dose of trazodone. Cymbalta at 60mgs and trazodone at 50mgs, for instance, should not present an issue. The cymbalta is taken in the morning and trazodone at night. You actually are not taking them together or at the same time, just for the sake of clarity. Remember to take your cymbalta early in the morning. Taking it too late can actually cause insomnia. I would be surprised to see you having noticeable results after only two days on cymbalta. Perhaps you are feeling "relieved" which might give you that false sense that it is working. Don't get me wrong, I was on it for years and it did wonders for me. When I was ready to come off, I did and that was the end of that.
I do still take a sleep aid, Ativan or Lorazepam (generic). This helps me relax at night when my mind is generally still active and resiting poetry and other fun stuff. Most people don't notice anything until the second week but most definitely by the fourth week on cymbalta. I hope this works just as well for you.
There are many other better sleep meds than this one because it is normally used to treat depression. So now you have two meds both treating depression. I have also taken trazodone for sleep but it really knocks me out and I don't like the "hangover" feeling the next day and sometimes lasting the whole day. trazodone is also used to treat bi-polar illness and schizophrenia.
Have you ever done a sleep study??? Why not ask your doctor what he/she thinks about that? Perhaps there is something else going on here. And, perhaps you will get the much needed rest and sleep when cymbalta is at the clinical dose.
I am with a lot of the other posters here who believe a psychiatrist is the best doctor to prescribe psych meds or "head" meds as they are also lovingly referred. The reason being... they are more knowledgeable in that area and can diagnose what type of mental illness is presenting. So, you wouldn't go to a psychiatrist when you have the flu... nor should primary care physicians treat mental illness because they don't understand that area.
Be well and take good care of you.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I'm concerned over taking cymbalta along with 8 other meds..i'm on 60 mg. daily, of cymbalta, and on
Posted 8 Dec 2010 • 1 answer
Posted 11 Jun 2014 • 2 answers
Posted 5 Jul 2016 • 1 answer
Posted 7 Nov 2016 • 2 answers
Posted 18 Jan 2017 • 10 answers